Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 1, 2019, 3:33 AM CDT for Anderson County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 3:33 AM CDT (08:33 UTC)
- Expired
- Aug 1, 2019, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:20 AM CDT | FLASH FLOOD | 3 Nne Colony, KS | ROAD CLOSED DUE TO FLASH FLOODING. |
| Aug 1, 5:20 AM CDT | FLASH FLOOD | Garnett, KS | WATER OVER SEVERAL ROADS IN GARNETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
059 WGUS53 KTOP 010833 FFWTOP KSC003-011130- /O.NEW.KTOP.FF.W.0048.190801T0833Z-190801T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 333 AM CDT Thu Aug 1 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Anderson County in east central Kansas... * Until 630 AM CDT. * At 333 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to 4 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Harris. Additional rainfall amounts of up to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3839 9551 3839 9506 3804 9508 3804 9552 $$
1 follow-up statement
019 WGUS73 KTOP 011032 FFSTOP Flash Flood Statement National Weather Service Topeka KS 532 AM CDT Thu Aug 1 2019 KSC003-011130- /O.CON.KTOP.FF.W.0048.000000T0000Z-190801T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson- 532 AM CDT Thu Aug 1 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR ANDERSON COUNTY... At 531 AM CDT, local law enforcement reported flash flooding in Garnett with water over several roads. As much as 7 inches of rain have fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Harris. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3839 9551 3839 9506 3804 9508 3804 9552 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:53 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 1, 12:53 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1253 AM CDT Thu Aug 1 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday Night) Issued at 421 PM CDT Wed Jul 31 2019 The main focus for the short-term is on the potential for multiple rounds of scattered showers and storms, which could result in some heavy rainfall and flooding concerns, and possibly even some marginally-severe storms. A broad, mid-level ridge stretched from the southwestern U.S. through the Central and Northern Plains. At the surface, the forecast area was wedged between low pressure centered over western KS and expansive high pressure across the eastern U.S. The primary forcing mechanism for scattered shower and thunderstorm development will be from several embedded shortwaves that look to develop within the northeastern edge of the ridge, with the best chances for scattered showers and storms being during the evening/overnight hours tonight and again Thursday night. In addition to embedded disturbances developing within the ridge, models also show the potential for some isentropic lift being present tonight and Thursday night, which could further support precipitation development. There remains some model uncertainty regarding the coverage of higher QPF amounts across the area, especially with how far west across the forecast area those higher QPF amounts may extend. However, in general, the best model consensus for areas of moderate to heavy rainfall tonight and again Thursday night is focused across far eastern KS and far western MO. As a result, QPF amounts of 1-3 inches will be likely across eastern KS tonight through Thursday night, with higher amounts of 3-4+ inches possible. With these forecast QPF amounts, have issued a Flash Flood Watch from midnight tonight through Saturday morning. With regards to thunderstorm potential, modest effective shear and MUCAPE values upwards of 2000 J/kg will be present over eastern KS, which could potentially support some isolated strong to marginally severe storms into this evening. The primary hazards with any isolated strong storms that develop would be hail and gusty winds. Similar conditions will be in place again for late Thursday afternoon/evening, so isolated strong to marginally severe storms will be possible with hail and possibly some gusty winds being the primary hazards. As for temperatures, enough breaks in the cloud cover during the late morning/afternoon hours along with southeasterly surface winds should support high temperatures reaching into the mid 80s to mid 90s from northeast to southwest across the CWA, with heat index values reaching into the low 100s across central KS. .LONG TERM...(Friday through Wednesday) Issued at 421 PM CDT Wed Jul 31 2019 Friday will continue to see an upper-level ridge centered over the southern Rockies with a trough located over the eastern CONUS. Perturbations in between these two features look to bring more rounds of heavy rainfall across northeast and east central KS extending into Friday morning, and then again Friday night into Saturday morning. Uncertainty remains in the exact location of the heaviest rainfall, so it remains possible that adjustments to the watch area may be made as we get closer to Friday and Saturday, but as of now the overall storm total could reach as high as 4-6 inches in far eastern KS by Saturday morning, with the NAM looking most aggressive in QPF amounts. Surface temperatures on Friday look to stay on the cooler side over far eastern and northeastern KS, only reaching the upper 70s to low 80s, which is a solid 10-15 degrees below seasonal normals. These temperatures will stay seasonally cool through the weekend, but as the upper-level ridge slowly shifts eastward and we see winds shift to the south, we should see a warming trend back toward average for the beginning of the next work week. Another disturbance in the upper levels could bring another smaller chance of showers toward the area by Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1232 AM CDT Thu Aug 1 2019 For the 06Z TAFs have maintained off and on storms through 12Z mainly around the KTOP/KFOE terminals. As the LLJ in veers and storms move ESE of the terminals, expect showers to linger. Confidence is over medium in this scenario. MVFR CIG/VIS lingers through the morning hours with some showers before some clearing takes place, especially over eastern terminals. Uncertainty in the later periods remain, so have maintained a VFR forecast into the afternoon at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ010>012-023- 024-026-038>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Picha/Hennecke AVIATION...Drake
Hazardous weather outlook, Jul 31, 4:27 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 427 PM CDT Wed Jul 31 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-012130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 427 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a chance for a few isolated strong to severe storms this evening. The primary hazards with any stronger storms that develop will be hail, gusty winds, and heavy rainfall. A Flash Flood Watch has been issued for portions of northeast and east central Kansas from midnight tonight and extending through Saturday morning. Flooding on the Big Blue River near Blue Rapids will continue. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rounds of heavy rain are forecast for Thursday night and again Friday night. There is still some uncertainty with where exactly the heaviest rainfall amounts will be. However, there is the potential for upwards of 3 to 6 inches of rain across eastern Kansas by Saturday morning, with locally higher amounts possible. As a result, there is a concern for flash flooding and river flooding with these forecast rainfall amounts. There is a chance for some strong to marginally severe thunderstorms Thursday afternoon and evening. The primary hazards with any stronger storms will be hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 1, 1:58 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
158 AM CDT Thu Aug 1 2019
KSZ039-040-055-010730-
Shawnee-Douglas-Osage-
158 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...WESTERN
DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 230 AM CDT...
At 158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Berryton, moving south at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topeka, Carbondale, Tecumseh, Richland, Overbrook, Pauline, Berryton
and Globe.
This includes Kansas Turnpike between mile markers 177 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3874 9568 3906 9571 3908 9560 3906 9560
3905 9558 3906 9557 3907 9555 3907 9551
3905 9550 3906 9548 3879 9535
TIME...MOT...LOC 0658Z 347DEG 27KT 3898 9558
BDSpecial weather statement, Aug 1, 2:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Thu Aug 1 2019
KSZ040-056-010730-
Douglas-Franklin-
203 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND SOUTH
CENTRAL DOUGLAS COUNTIES UNTIL 230 AM CDT...
At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Centropolis, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Baldwin City, Centropolis, Princeton and Rantoul.
This includes Interstate 35 between mile markers 178 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 9530 3874 9545 3883 9525 3864 9506
3854 9507
TIME...MOT...LOC 0703Z 327DEG 27KT 3870 9529
BDSpecial weather statement, Aug 1, 2:48 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 AM CDT Thu Aug 1 2019
KSZ040-056-010815-
Douglas-Franklin-
248 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 315 AM CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving southeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Centropolis, Pomona and Globe.
This includes Interstate 35 between mile markers 173 and 190.
LAT...LON 3849 9544 3871 9550 3881 9550 3886 9536
3859 9513
TIME...MOT...LOC 0748Z 333DEG 30KT 3875 9539
BDSpecial weather statement, Aug 1, 2:52 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
252 AM CDT Thu Aug 1 2019
KSZ039-040-010815-
Shawnee-Douglas-
252 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHAWNEE AND WESTERN
DOUGLAS COUNTIES UNTIL 315 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Lawrence, Lecompton, Clinton, Lone Star, Pleasant Grove,
Clinton Lake and Globe.
This includes Kansas Turnpike between mile markers 187 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3874 9540 3901 9556 3907 9545 3906 9541
3885 9517
TIME...MOT...LOC 0752Z 324DEG 24KT 3895 9544
BDSpecial weather statement, Aug 1, 3:02 AM CDT, 31 minutes before
Special Weather Statement National Weather Service Topeka KS 302 AM CDT Thu Aug 1 2019 KSZ024-026-039-010830- Shawnee-Jefferson-Jackson- 302 AM CDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON... NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 330 AM CDT... At 302 AM CDT, Doppler radar was tracking a strong thunderstorm near Mayetta, moving southeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meriden, Hoyt and Ozawkie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3930 9576 3938 9564 3925 9541 3910 9562 TIME...MOT...LOC 0802Z 319DEG 20KT 3931 9567 BD
Special weather statement, Aug 1, 3:16 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
316 AM CDT Thu Aug 1 2019
KSZ024-026-039-040-056-010845-
Shawnee-Jefferson-Douglas-Franklin-Jackson-
316 AM CDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRANKLIN...
SOUTHWESTERN JEFFERSON...NORTHEASTERN SHAWNEE...DOUGLAS AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 345 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Topeka, Lawrence, Baldwin City, Tecumseh, Centropolis,
Perry, Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Lone Star,
Pleasant Grove, Vinland, Williamstown, Perry Lake, Grantville,
Clinton Lake and Globe.
This includes Kansas Turnpike between mile markers 184 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3866 9537 3924 9573 3933 9554 3883 9505
3881 9506
TIME...MOT...LOC 0816Z 330DEG 29KT 3916 9554
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jul 31, 9:18 PM CDT | Special Weather Statement | TOP | Douglas | 27 min |
| Jul 31, 9:36 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 24 min |
| Jul 31, 9:41 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Jul 31, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Jul 31, 10:26 PM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| Jul 31, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| Jul 31, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 45 min |
| Jul 31, 11:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 38 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | TOP | Franklin | 31 min |
| Jul 31, 11:32 PM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Jul 31, 11:44 PM CDT | Special Weather Statement | TOP | Franklin, Osage | 31 min |
| Aug 1, 12:10 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 50 min |
| Aug 1, 12:59 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| Aug 1, 1:20 AM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Aug 1, 1:40 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson | 5 hr |
| Aug 1, 1:58 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 1, 2:03 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Aug 1, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 36 min |
| Aug 1, 2:14 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Aug 1, 2:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Aug 1, 2:52 AM CDT | Special Weather Statement | TOP | Douglas | 23 min |
| Aug 1, 3:02 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| Aug 1, 3:16 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Aug 1, 4:09 AM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 1, 6:12 AM CDT | Flash Flood Warning | TOP | Anderson, Douglas, Franklin, Jefferson | 10 hr |
| Aug 1, 6:56 AM CDT | River Flood Warning | TOP | Douglas | 35 hr |
| Aug 1, 6:58 AM CDT | River Flood Warning | TOP | Franklin | 37 hr |
| Aug 1, 6:58 AM CDT | River Flood Warning | TOP | Anderson | 37 hr |
| Aug 1, 8:50 AM CDT | River Flood Warning | TOP | Franklin, Osage | 44 hr |
| Aug 1, 8:50 AM CDT | River Flood Warning | TOP | Franklin | 58 hr |
| Aug 1, 1:01 PM CDT | Areal Flood Warning | TOP | Douglas | 3 hr |
| Aug 1, 3:57 PM CDT | Areal Flood Warning | TOP | Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.